Journal of Symbolic Logic

Le Probleme des Grandes Puissances et Celui des Grandes Racines

Natacha Portier

Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.

Abstract

Let f be a function from N to N that can not be computed in polynomial time, and let a be an element of a differential field K of characteristic 0. The problem of large powers is the set of tuples $\bar{x} = (x_1,..., x_n)$ of K so that $x_1 = a^{f(n)}$, and the problem of large roots is the set of tuples $\bar{x}$ of K so that $x^{f(n)}_1 = a$. These are two examples of problems that the use of derivation does not allow to solve quicker. We show that the problem of large roots is not polynomial for the differential field K, even if we use a polynomial number of parameters, and that the problem of large powers is not polynomial for the differential field K, even for non-uniform complexity. The proofs use the polynomial stability (i.e., the elimination of parameters) of field of characteristic 0, shown by L. Blum. F. Cucker. M. Shub and S. Smale, and the reduction lemma, that transforms a differential polynomial in variables $\bar{x}$ into a polynomial in variables $\bar{x}$. and their derivatives.

Article information

Source
J. Symbolic Logic, Volume 65, Issue 4 (2000), 1675-1685.

Dates
First available in Project Euclid: 6 July 2007

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1183746256

Mathematical Reviews number (MathSciNet)
MR1812173

Zentralblatt MATH identifier
1006.12004

JSTOR
links.jstor.org

Citation

Portier, Natacha. Le Probleme des Grandes Puissances et Celui des Grandes Racines. J. Symbolic Logic 65 (2000), no. 4, 1675--1685. https://projecteuclid.org/euclid.jsl/1183746256


Export citation